Alert archive / California / Frost Advisories in 2016
Frost Advisory 4, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Nov 17, 2016, 1:04 PM PST for San Bernardino County, California. It took effect at Nov 18, 2016, 2:00 AM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2016, 1:04 PM PST (21:04 UTC)
- In effect from
- Nov 18, 2016, 2:00 AM PST
- Expired
- Nov 18, 2016, 9:00 AM PST
- In force
- 7 hr
- Issued by
- NWS San Diego, CA
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2643 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398 WWUS76 KSGX 172104 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 104 PM PST THU NOV 17 2016 ...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE... ...FROST ADVISORY IN EFFECT FOR THE HIGH DESERT TONIGHT... .A COLD AND DRY AIRMASS OVER THE HIGH DESERT...ALONG WITH CALM TO LIGHT WINDS...WILL ALLOW TEMPERATURES TO PLUMMET INTO THE UPPER 20S TO LOWER 30S TONIGHT. COLDEST AND MOST WIND-SHELTERED AREAS COULD DIP INTO THE MID 20S. LOW TEMPERATURES WILL INCREASE THIS WEEKEND...WITH A FEW AREAS OF PATCHY FROST SATURDAY MORNING. CAZ048-057-061-554-172215- /O.EXP.KSGX.WI.Y.0041.000000T0000Z-161117T2100Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SANTA ANA MOUNTAINS AND FOOTHILLS-COACHELLA VALLEY- ORANGE COUNTY INLAND AREAS- INCLUDING THE CITIES OF...SAN BERNARDINO...FONTANA... RANCHO CUCAMONGA...MISSION VIEJO 104 PM PST THU NOV 17 2016 ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... NORTH TO EASTERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...AND WILL SLOWLY LOWER THROUGHOUT THE AFTERNOON. BREEZY EASTERLY WINDS WILL CONTINUE OVER THE FOOTHILLS OF SAN DIEGO AND RIVERSIDE COUNTIES THROUGH FRIDAY MORNING. $$ CAZ065-172215- /O.EXP.KSGX.WI.Y.0042.000000T0000Z-161117T2100Z/ SAN GORGONIO PASS NEAR BANNING- INCLUDING THE CITY OF...DESERT HOT SPRINGS 104 PM PST THU NOV 17 2016 ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... NORTH TO EASTERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...AND WILL SLOWLY LOWER THROUGHOUT THE AFTERNOON. BREEZY EASTERLY WINDS WILL CONTINUE OVER THE FOOTHILLS OF SAN DIEGO AND RIVERSIDE COUNTIES THROUGH FRIDAY MORNING. $$ CAZ060-180600- /O.NEW.KSGX.FR.Y.0004.161118T1000Z-161118T1700Z/ APPLE AND LUCERNE VALLEYS- INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY 104 PM PST THU NOV 17 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PST FRIDAY. * LOCATION...AREAS OF THE HIGH DESERT....MAINLY NORTH AND WEST OF HESPERIA. * TEMPERATURE...28 TO 33 DEGREES. A FEW LOW-LYING...WIND- SHELTERED AREAS MAY DIP DOWN TO 26 DEGREES. * IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ JJT
3 follow-up statements
779 WWUS76 KSGX 180347 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 747 PM PST THU NOV 17 2016 ...FROST ADVISORY IN EFFECT FOR THE HIGH DESERT TONIGHT... .A COLD AND DRY AIRMASS OVER THE HIGH DESERT...ALONG WITH CALM TO LIGHT WINDS...WILL ALLOW TEMPERATURES TO PLUMMET INTO THE UPPER 20S TO LOWER 30S TONIGHT. COLDEST AND MOST WIND-SHELTERED AREAS COULD DIP INTO THE MID 20S. LOW TEMPERATURES WILL INCREASE THIS WEEKEND...WITH A FEW AREAS OF PATCHY FROST SATURDAY MORNING. CAZ060-181700- /O.CON.KSGX.FR.Y.0004.161118T1000Z-161118T1700Z/ APPLE AND LUCERNE VALLEYS- INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY 747 PM PST THU NOV 17 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST FRIDAY... * LOCATION...PARTS OF THE HIGH DESERT....MAINLY NORTH AND WEST OF HESPERIA. * TEMPERATURE...28 TO 33 DEGREES. A FEW LOW-LYING...WIND- SHELTERED AREAS MAY DIP DOWN TO 26 DEGREES. * IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ GREGORIA
052 WWUS76 KSGX 181039 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 239 AM PST FRI NOV 18 2016 ...FROST ADVISORY FOR THE HIGH DESERT THIS MORNING... .A COLD AND DRY AIRMASS OVER THE HIGH DESERT...ALONG WITH CALM TO LIGHT WINDS...WILL ALLOW TEMPERATURES TO PLUMMET INTO THE UPPER 20S TO LOWER 30S THIS MORNING IN THE COLDEST WIND-SHELTERED AREAS. PATCHY FROST WILL BE PRESENT BUT LESS WIDESPREAD SATURDAY MORNING. CAZ060-181700- /O.CON.KSGX.FR.Y.0004.000000T0000Z-161118T1700Z/ APPLE AND LUCERNE VALLEYS- INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY 239 AM PST FRI NOV 18 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * LOCATION...PARTS OF THE HIGH DESERT....PARTICULARLY IN THE MOJAVE RIVER VALLEY. * TEMPERATURE...28 TO 32 DEGREES. * IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MM
015 WWUS76 KSGX 181648 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 848 AM PST FRI NOV 18 2016 CAZ060-181800- /O.EXP.KSGX.FR.Y.0004.000000T0000Z-161118T1700Z/ APPLE AND LUCERNE VALLEYS- INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY 848 AM PST FRI NOV 18 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... TEMPERATURES HAVE RISEN INTO THE 40S IN THE HIGH DESERT. THEREFORE...THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM. PATCHY FROST IS EXPECTED FOR AREAS TONIGHT. $$ JJT
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Nov 17, 9:39 AM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Nov 17, 9:39 AM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
939 AM PST Thu Nov 17 2016
.SYNOPSIS...
Cooler weather inland today, with breezy offshore winds
decreasing throughout the day. Near freezing low temperatures
tonight in the High Desert, with areas of frost expected. Highs
slightly above normal this weekend under weak high pressure aloft.
A disturbance moving across the region will create the possibility
of showers and cooler weather late Sunday through Monday. Another
warming trend for the middle of next week under weak high pressure
aloft.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...
At 9 AM PST, water vapor satellite imagery displayed a weak upper-
level ridge building along the West Coast, and an upper-level low
spinning around 1000 miles off the coast of British Columbia. A
1025 mb surface high over NW Nevada and a 1015 mb surface low off
the coast of San Diego County was creating Northeast to Easterly
wind gusts of 35-45 mph through and below the Cajon Pass and along
coastal mountain slopes. The max onshore wind gust was 69 mph
last evening at Whitewater, and the max offshore wind gust so far
this morning was 50 mph at Pleasants Peak. Gusty offshore winds
will peak this morning, with northeast gusts around to 35 mph
possible below the Cajon Pass into the Inland Empire and also for
inland Orange County near the Santa Ana Mountains. Gusts to 55 mph
are possible along coastal slopes of the Santa Ana Mountains and
along northern portions of the Coachella Valley. Winds will begin
to decrease by early this afternoon. See the Wind Advisory
currently in effect until 1 pm for additional details. Highs today
will be near normal along the coast, and 5 to 10 deg F below
normal inland. The cold and dry airmass over the region will help
low temperatures dip into the upper 20s to lower 30s tonight east
and north of Apple Valley. A Frost Advisory may be needed for the
area tonight.
Offshore winds will shift more easterly on Friday, creating breezy
winds along portions of the San Diego and Riverside County
foothills. Weak ridging aloft will help high temperatures increase
to around 5 deg F above seasonal normals by Saturday. High-res
models try to develop a shallow marine layer along the coast, but
confidence in low clouds redeveloping in the mornings for the
weekend is low at this time.
An upper-level low will break off of the trough attached to the low
off of British Columbia by the end of the weekend, and head
towards SW CA. This will create breezy westerly winds over
mountain and adjacent desert areas for early next week, lower
highs to slightly below normal, and increase chances of
precipitation across the region late Sunday through Monday.
Uncertainty continues to remain in the timing and location of
precipitation for the period with recent model runs. Ample
moisture will be present across the area, however models have
been trending further south with the system which would decrease
the amount of precipitation we receive. Chance POPS will continue
in the forecast for most areas until models are in better
agreement.
Weak upper-level ridging will follow the trough, which will raise
high temperatures 5 to 10 deg F above normal by the middle of next
week and create dry weather for the area.
&&
.AVIATION...
171630Z...Coast/Valleys...Clear skies today and tonight. North to
northeast winds 15-25 kt gusts to 45 kt below passes and canyons,
strongest in the Inland Empire and mtns and foothills of the Santa
Ana mtns. STG-SVR UDDFS and LLWS are possible over and S/SW of the
mountains in the vicinity of KONT, KSBD, and KSNA. ENE winds 15-30kt
tonight through Friday morning, strongest in the mountains,
foothills and inland valleys.
&&
.MARINE...
NNW winds 10-15 kts over the outer waters today with a fading WNW
swell. At 8 AM the San Clemente Basin Buoy had north winds 10G14kt
with a 9 ft 15 sec swell. The northwest swell will decrease
throughout the day. Winds will shift to the east tonight and then
becoming southeast on Friday from 10-15 kt.
No hazardous marine weather Friday through Sunday.
&&
.BEACHES...
Elevated surf of 3 to 6 feet today, highest in San Diego County
south of Del Mar. Smaller surf Friday followed by even smaller surf
Saturday. On Sunday and fresh northwest swell of 8 feet/15 seconds
will bring elevated surf and strong rip currents through Monday.
&&
.FIRE WEATHER...
Gusty northeast winds will continue this morning in the northern
Inland Empire, inland Orange County, the Santa Ana Mountains and in
the northern Coachella Valley. Expect local northeast winds 15-25
MPH with gusts to 40 mph this morning, with a few spots gusting
around 55 mph in the mountains. Very dry air will settle in
today, with humidity dropping to around 10 percent in much of the
Inland Empire and inland Orange County. Critical fire weather
conditions are expected locally for a few hours this morning as
strong winds coincide with the drop in humidity. Although humidity
will continue very low through Friday, winds will be not as
strong. Some winds will continue tonight and Friday, but become
easterly and localized in pockets of the foothills of Riverside
and San Diego Counties
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 1 PM PST this afternoon for Coachella Valley-
Orange County Inland Areas-San Bernardino and Riverside
County Valleys-The Inland Empire-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
PZ...None.
&&
PUBLIC...JJT
FIRE WEATHER...TS
AVIATION/MARINE/BEACHES...MoedeIn the hours before
Local storm report, Nov 17, 9:36 AM PST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PST THU NOV 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM NON-TSTM WND GST 6 SSW CORONA 33.80N 117.62W
11/17/2016 M50 MPH ORANGE CA MESONET
MESONET STATION PLEASANTS PEAK /E3131/ SANTA ANA MOUNTAINS.
1111 PM NON-TSTM WND GST 2 E PALM SPRINGS 33.83N 116.51W
11/16/2016 M48 MPH RIVERSIDE CA ASOS
ASOS STATION PALM SPRINGS AIRPORT /PSP/.
1010 PM NON-TSTM WND GST 1 WNW THOUSAND PALMS 33.82N 116.40W
11/16/2016 M53 MPH RIVERSIDE CA MESONET
MESONET STATION THOUSAND PALMS /C2285/.
0950 PM NON-TSTM WND GST 7 ENE CABAZON 33.95N 116.66W
11/16/2016 M69 MPH RIVERSIDE CA MESONET
MESONET STATION WHITEWATER RAWS (2 N)
/WWAC1/ IN SAN GORGONIO PASS.
0940 PM NON-TSTM WND GST 2 NNE JULIAN 33.10N 116.58W
11/16/2016 M53 MPH SAN DIEGO CA MESONET
MESONET STATION VOLCAN MOUNTAIN /VCMSD/.
0826 AM NON-TSTM WND GST 6 NNE PORTOLA HILLS 33.76N 117.58W
11/17/2016 M46 MPH ORANGE CA MESONET
MESONET STATION SILVERADO (3 NE) /TR118/.
0920 PM NON-TSTM WND GST 6 WSW PALM SPRINGS 33.81N 116.64W
11/16/2016 M51 MPH RIVERSIDE CA MESONET
MESONET STATION MT SAN JACINTO RANGER
STATION /AW360/.
0751 PM NON-TSTM WND GST 13 ESE BIG BEAR CITY 34.21N 116.62W
11/16/2016 M65 MPH SAN BERNARDINO CA MESONET
MESONET STATION BURNS CANYON /BCNC1/ IN
JOHNSON VALLEY HIGH DESERT.
&&
AOT
NWS SAN DIEGO CA
IRIS SYSTEMNearby
Frost Advisories in California, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.